Hail, Citrus
- When
- May 11, 4:40 PM EST
- Where
- Citrus County, 2.28 mi NE of Homosassa Springs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 28.820, -82.510
Picture received from public showed ping-pong ball size hail near Homosassa Springs.
Afternoon sea breeze thunderstorms produce severe hail near Homosassa Springs in Citrus County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Afternoon sea breeze thunderstorms produce severe hail near Homosassa Springs in Citrus County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 11, 1:28 PM EST, 3 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 228 PM EDT Thu May 11 2023 ...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER... .DISCUSSION... Issued at 222 PM EDT Thu May 11 2023 Partly cloudy skies and easterly winds are expected this afternoon with high temperatures in the lower to middle 90s area wide. Then, later this afternoon, a weak frontal boundary along with sea breeze collisions will cause some shower and thunderstorm development along the west coast. Best chances for rain remain from the Tampa Bay area northward with a few isolated showers possible further south. PWATs across the area generally range between 1.50 to 1.75 inch, so a lucky few may receive some decent rainfall from this activity. The SPC currently has areas from Tampa Bay through the Nature Coast in a Marginal Risk for severe weather, and with adequate instability in place, some of the strongest storms may be able to produce strong winds and large hail. Rain activity looks to diminish after sunset and overnight, clearing conditions and temperatures in the upper 60s to lower 70s are expected. In the coming days and week ahead, the upper level ridging and high pressure remain in place over the region. Afternoon high temperatures will remain slightly above average, ranging from the upper 80s along the coast to the lower to middle 90s elsewhere. Drier conditions and lower rain chances are expected this weekend. Next week, on and off chances of showers and thunderstorms are possible each afternoon with sea breeze collisions. Overall, no significant weather features look to impact West-Central and Southwest Florida over the next week. && .AVIATION... (18Z TAFS) Issued at 222 PM EDT Thu May 11 2023 VFR conditions across the area this afternoon. Isolated thunderstorm development for northern terminals expected after 20Z. Briefly heavy rain with reduced visibility, gusty winds, and small hail will be the primary threats under the strongest cells. After 00Z, storm activity will diminish and winds will turn northeasterly. E/SE winds are expected overnight and into Friday morning, increasing once again by the end of the forecast period. && .MARINE... Issued at 222 PM EDT Thu May 11 2023 High pressure remains in control of the weather pattern through the rest of this week and into the weekend. Generally light easterly flow with the exception of a westerly sea breeze during the afternoon hours. Showers and storms are possible each afternoon with the sea breeze. && .FIRE WEATHER... Issued at 222 PM EDT Thu May 11 2023 An area of high pressure remains over the region. Light easterly winds and high humidity are expected for the next several days with minimal fire weather concerns. Isolated shower and thunderstorm chances are possible with the afternoon sea breeze and gusty winds and lightning strikes are a concern in drought conditions. && .PRELIMINARY POINT TEMPS/POPS... TPA 73 91 73 90 / 30 40 10 20 FMY 72 94 72 93 / 20 40 20 40 GIF 70 90 69 89 / 30 50 10 30 SRQ 72 92 72 91 / 30 40 10 20 BKV 67 92 66 93 / 40 40 10 20 SPG 75 90 74 89 / 30 40 10 20 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && DISCUSSION/AVIATION/MARINE/FIRE WEATHER...ADavis DECISION SUPPORT/UPPER AIR/CLIMATE...Wynn
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
407 PM EDT Thu May 11 2023
FLZ050-151-112030-
Coastal Hillsborough FL-Pinellas FL-
407 PM EDT Thu May 11 2023
...A strong thunderstorm will impact portions of north central
Pinellas County through 430 PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm over
Palm Harbor, or near Clearwater. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clearwater, Palm Harbor, East Lake, Keystone, Safety Harbor, Oldsmar,
Crystal Beach, and Westchase.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2804 8279 2814 8279 2812 8261 2800 8266
TIME...MOT...LOC 2007Z 308DEG 0KT 2808 8275
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TBWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
409 PM EDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 2 ESE PALM HARBOR 28.08N 82.74W
05/11/2023 E0.70 INCH PINELLAS FL TRAINED SPOTTER
TRAINED SPOTTER REPORTS HAIL IN PALM HARBOR
JUST AFTER 4PM.
&&
ARFSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
424 PM EDT Thu May 11 2023
FLZ148-248-112115-
Inland Hernando FL-Coastal Hernando FL-
424 PM EDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern
Hernando County through 515 PM EDT...
At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hernando County Airport, or near Spring Hill. This storm was nearly
stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spring Hill, Brooksville, Weeki Wachee, Hernando County Airport,
North Weeki Wachee, South Brooksville, North Brooksville, Garden
Grove, High Point, Brookridge, and Masaryktown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2844 8236 2844 8258 2856 8258 2856 8236
TIME...MOT...LOC 2023Z 192DEG 1KT 2851 8247
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
500 PM EDT Thu May 11 2023
FLZ142-148-242-248-112145-
Coastal Citrus FL-Inland Hernando FL-Coastal Hernando FL-
Inland Citrus FL-
500 PM EDT Thu May 11 2023
...A strong thunderstorm will impact portions of southwestern Citrus
and northwestern Hernando Counties through 545 PM EDT...
At 459 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homosassa Springs. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Homosassa Springs, Homosassa, Sugarmill Woods, Chassahowitzka Refuge,
Royal Highlands, Chassahowitzka, and Lecanto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2879 8263 2877 8242 2860 8237 2861 8265
TIME...MOT...LOC 2059Z 031DEG 1KT 2873 8253
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TBWSpecial Weather Statement National Weather Service Tampa Bay Area Ruskin FL 530 PM EDT Thu May 11 2023 FLZ142-242-112200- Coastal Citrus FL-Inland Citrus FL- 530 PM EDT Thu May 11 2023 ...A strong thunderstorm will impact portions of northwestern Citrus County through 600 PM EDT... At 530 PM EDT, Doppler radar was tracking a strong thunderstorm over Homosassa Springs, moving southeast at 10 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Homosassa Springs, Beverly Hills, Crystal River Airport, Black Diamond, Homosassa, Lecanto, Green Acres, Leisure Acres, Crystal Oaks, Pine Ridge, Brent Wood, Citrus Hills, and Citrus Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 2896 8274 2898 8248 2877 8241 2879 8264 TIME...MOT...LOC 2130Z 316DEG 8KT 2885 8253 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH TBW
The Tampa radar (KTBW), 124 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
2 hail. Local standard time, as filed.
Picture received from public showed ping-pong ball size hail near Homosassa Springs.
Picture received from public showed half-dollar size hail near Homosassa Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092637, 1092636.